To the Editor.
—I read with interest the article by Cooper and Bennett on nephrotoxicity of common drugs used in clinical practice.1 In their review of antibiotic nephrotoxicity, they did not mention rifampicin, which might be overlooked by the clinician because it is mainly used in antituberculosis therapy.Rifampicin can cause reversible renal failure probably by an immunologic mechanism that mainly causes an interstitial nephritis, especially during intermittent treatment, when the patient has been irregular in taking daily rifampicin or when the drug has been resumed after an interval of three days to 3½ years.2 Sometimes an influenza syndrome precedes the renal failure. Therefore, it should be taken seriously and lead to discontinuation of rifampicin therapy. If it is necessary to reintroduce the drug after a pause, it should only be done in small, gradually increasing daily doses.3 After renal failure, rifampicin may never be given again.
Van Assendelft AHW. Rifampicin and Nephrotoxicity. Arch Intern Med. 1988;148(5):1228–1230. doi:10.1001/archinte.1988.00380050232033
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: